Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 7, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 5, 2019, 6:38 PM CDT for Garza County, Lynn County, Texas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 6:38 PM CDT (23:38 UTC)
- Expired
- May 5, 2019, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Damage threat
- Considerable
- Hail
- 1.75 in
Counties Garza County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:40 PM CDT | HAIL 2.5 | 7 Se Tahoka, TX | BACK WINDSHIELD BROKEN OUT OF CAR |
| May 5, 7:05 PM CDT | TORNADO | 7 Se Tahoka, TX | ROOF BLOWN OFF HOUSE AT CR BB AND FM 1054, COTTON STRIPPER FLIPPED |
| May 5, 7:05 PM CDT | TORNADO | 7 Se Tahoka, TX | ROOF BLOWN OFF HOUSE ON CR BB BETWEEN CR25 AND CR26 1 MILE WEST OF FM 1054, COTTON STRIPPER FLIPPED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
222
WFUS54 KLUB 052338
TORLUB
TXC169-305-060015-
/O.NEW.KLUB.TO.W.0007.190505T2338Z-190506T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
638 PM CDT Sun May 5 2019
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southeastern Lynn County in northwestern Texas...
Southwestern Garza County in northwestern Texas...
* Until 715 PM CDT.
* At 638 PM CDT, a large and extremely dangerous tornado was located
4 miles southwest of Grassland, or 9 miles southeast of Tahoka, and
is nearly stationary.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Grassland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To protect your life, TAKE COVER NOW! Move to a basement or an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle,
move to the closest substantial shelter and protect yourself from
flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3314 10180 3324 10161 3296 10128 3296 10175
TIME...MOT...LOC 2338Z 307DEG 3KT 3310 10166
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN
$$
553 follow-up statements
499
WWUS54 KLUB 052351
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
651 PM CDT Sun May 5 2019
TXC169-305-060015-
/O.CON.KLUB.TO.W.0007.000000T0000Z-190506T0015Z/
Lynn TX-Garza TX-
651 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN LYNN AND SOUTHWESTERN GARZA COUNTIES...
At 650 PM CDT, a tornado was located 4 miles southwest of Grassland,
or 9 miles southeast of Tahoka, and is nearly stationary.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Grassland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To protect your life, TAKE COVER NOW! Move to a basement or an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle,
move to the closest substantial shelter and protect yourself from
flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3314 10180 3324 10161 3296 10128 3296 10175
TIME...MOT...LOC 2350Z 307DEG 3KT 3309 10165
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.50IN
$$
55382
WWUS54 KLUB 052356
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
656 PM CDT Sun May 5 2019
TXC169-305-060015-
/O.CON.KLUB.TO.W.0007.000000T0000Z-190506T0015Z/
Lynn TX-Garza TX-
656 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN LYNN AND SOUTHWESTERN GARZA COUNTIES...
At 655 PM CDT, a severe thunderstorm likely producing a tornado was
located 5 miles southeast of Tahoka, moving west at 15 mph. This
tornado is likely hidden in rain and cannot be seen.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Grassland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3314 10180 3324 10161 3296 10128 3296 10175
TIME...MOT...LOC 2355Z 087DEG 12KT 3311 10173
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
55978
WWUS54 KLUB 060007
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
707 PM CDT Sun May 5 2019
TXC169-060015-
/O.CAN.KLUB.TO.W.0007.000000T0000Z-190506T0015Z/
Garza TX-
707 PM CDT Sun May 5 2019
...THE TORNADO WARNING FOR SOUTHWESTERN GARZA COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning will
not reach Garza County. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3314 10180 3324 10161 3320 10156 3296 10156
3296 10175
TIME...MOT...LOC 0005Z 307DEG 3KT 3310 10172
$$
TXC305-060015-
/O.CON.KLUB.TO.W.0007.000000T0000Z-190506T0015Z/
Lynn TX-
707 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN LYNN COUNTY...
At 705 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Tahoka, and is nearly stationary.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Grassland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3314 10180 3324 10161 3320 10156 3296 10156
3296 10175
TIME...MOT...LOC 0005Z 307DEG 3KT 3310 10172
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
55What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 2:28 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 5, 2:28 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 228 PM CDT Sun May 5 2019 .DISCUSSION... Severe storms are once again in the hopper for later this afternoon and evening, but compared to yesterday's event the setup today involves a much broader and stronger area of both CAPE and wind shear. Observations at 2 PM showed a thermal low near western Cochran County coincident with an axis of strong heating and superadiabatic 0-3 km lapse rates. This has already yielded a pocket of towering cumulus along a N-S dryline and should become the primary focus for storm initiation in the coming hour(s) as vertical mixing remains maximized in this vicinity. Aside from the dryline poised just east of TX and NM border, a residual boundary of weakly convergent flow was aligned roughly along Highway 84 and this could serve as a railway for a few supercells to anchor to later today. Otherwise, the environment is more unstable than yesterday with SBCAPEs already over 3000 J/kg spanning much of the Caprock. Around 35 to 40 knots of 0-6 km bulk shear will again prove more than sufficient for supercell modes, likely more robust and longer lasting than yesterday's abbreviated supercells. A few tornadoes are again possible mainly near the aforementioned NW-SE boundary and also as 0-1 km shear improves this evening with a 30-40 knot southeasterly LLJ. We expect scattered supercells (some splitting given largely straight line hodographs) to transition off the Caprock by early evening under mostly zonal flow and perhaps grow upscale into small lines at times provided outflows can consolidate. Following another round of overnight and early morning stratus over much of the region, the dryline on Monday is progged to be more diffuse locally underneath shortwave ridging, rising height fields, and more importantly less veered surface flow to its west. Complete with 700 mb temps warming a few degrees, this setup could prove more hostile for deep convection. However, this forecaster and many of my colleagues have lived here long enough to know that you should rarely dismiss the dryline in such marginal setups. Stronger heating will likely breed some attempts at moist convection which could easily skyrocket into isolated supercells given still favorable thermodynamic and kinematic profiles. The HREF and TTU WRF appear quite optimistic in this scenario and the subsequent upscale growth of storms in the evening, but we're a bit skeptical of this broad coverage of storms given no discernible background triggers within weak anticyclonic flow aloft. As such, we'll keep PoPs tomorrow afternoon just at slight chance in expectation of spottier storms. Tuesday still has the makings of a potentially significant severe event anywhere from the TX South Plains north to southwest KS as a dryline sharpens considerably in response to deeper SW flow ahead of a robust upper trough. The usual concern in these situations is antecedent convection and its effects on boundaries which is at odds among some models. Concern is that the NAM may very well be correct with its accelerated cold front into the Panhandle Mon night via convective outflows. The blended models still account for this time at this time, so we've left this scenario intact which favors a synoptic front or merely outflow boundary in our northern zones Tue afternoon. The intersection of these boundaries and the dryline would be the main focus for significant severe storms, but nearly the whole length of the dryline appears fair game for storms especially by the evening as the peak height falls and a Pacific front arrive. A quick inspection of the broader environmental data says some significant tornadoes could be in the offing anywhere east of the dryline Tue afternoon and evening which will obviously bear watch in later forecasts. Storms should quickly clear the region by daybreak Wed ahead of breezy west winds and deepening subsidence aloft. Thereafter, a modified Canadian front sweeps south Wed night ahead of a slow moving low in the Desert SW that should not impact the region until next weekend at the earliest. GFS and ECMWF favor a lead trough ejecting from this low o/a Friday which could easily spur rounds of elevated showers atop the cool dome. High temps may need to be curbed considerably Friday and Saturday. Additional precip seems plausible Sun into Mon as the aforementioned low finally lifts across Texas and much closer to our domain than prior models and ensembles suggested. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous weather outlook, May 5, 11:23 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1123 AM CDT Sun May 5 2019 TXZ021>044-060430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1123 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms late this afternoon and evening especially along and east of US Highway 385. Additionally, a few strong to severe thunderstorms will also be possible across the Rolling Plains and extreme southern Texas Panhandle. Hail to 3 inches in diameter and wind gusts to 70 mph will be possible along with isolated tornadoes. In addition, slow moving storms may cause local flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a chance for isolated severe thunderstorms Monday afternoon and evening. More widespread coverage of severe thunderstorms may occur Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 5, 6:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 3 NNE TAHOKA 33.21N 101.78W
05/05/2019 M62 MPH LYNN TX MESONET
&&
EVENT NUMBER LUB1900317
JGDLocal storm report, May 5, 6:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
601 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL TULIA 34.54N 101.77W
05/05/2019 E1.00 INCH SWISHER TX LAW ENFORCEMENT
MOSTLY PEA SIZED HAIL, FEW AS LARGE AS QUARTERS
&&
EVENT NUMBER LUB1900318
GDSLocal storm report, May 5, 6:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL TULIA 34.54N 101.77W
05/05/2019 E1.75 INCH SWISHER TX PUBLIC
&&
EVENT NUMBER LUB1900319
JGDLocal storm report, May 5, 6:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
606 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 3 NNE TAHOKA 33.21N 101.78W
05/05/2019 M65 MPH LYNN TX MESONET
&&
EVENT NUMBER LUB1900320
JGDLocal storm report, May 5, 6:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 E TAHOKA 33.16N 101.77W
05/05/2019 LYNN TX TRAINED SPOTTER
POWERLINES FALLING AS CHASER DRIVING DOWN HWY 380 EAST
OF TAHOKA IN RFD WINDS..SEEN ON CHASER VIDEO LIVE ON TV
&&
EVENT NUMBER LUB1900321
JGDLocal storm report, May 5, 6:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 4 WNW GRASSLAND 33.16N 101.66W
05/05/2019 LYNN TX STORM CHASER
FM1054 AND FM2956
&&
EVENT NUMBER LUB1900322
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 40 min |
| May 4, 7:16 PM CDT | Tornado Warning | LUB | Bailey, Lamb | 29 min |
| May 4, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Hockley, Lamb | 60 min |
| May 4, 7:57 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 33 min |
| May 4, 8:03 PM CDT | Tornado Warning | LUB | Bailey, Hockley, Lamb | 27 min |
| May 4, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 20 min |
| May 4, 9:09 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer, Swisher | 81 min |
| May 4, 10:28 PM CDT | Special Weather Statement | LUB | Floyd, Hale, Lamb, Swisher | 32 min |
| May 5, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 44 min |
| May 5, 4:35 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 22 min |
| May 5, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn | 60 min |
| May 5, 4:48 PM CDT | Areal Flood Advisory | LUB | Lubbock | 117 min |
| May 5, 5:03 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 41 min |
| May 5, 5:06 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 39 min |
| May 5, 5:35 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 55 min |
| May 5, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 33 min |
| May 5, 5:48 PM CDT | Tornado Warning | LUB | Lynn | 27 min |
| May 5, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 15 min |
| May 5, 6:11 PM CDT | Tornado Warning | LUB | Garza, Lynn | 34 min |
| May 5, 6:23 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| May 5, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 38 min |
| May 5, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 40 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.